It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Digestive Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 12-22-2009, 08:20 AM   #1
Junior Member
(male)
 
Join Date: Dec 2009
Posts: 10
Snick1946 HB User
Carafate making me fatigued

Anyone else experienced this? My MD prescribed Carafate for persistant stomach issues he felt were related to small ulcers or erosions. After three days I find I cannot continue. It makes me very fatigued. Not drowsy; if I take it at bedtime I am wakeful muich of the night. It has helped with the discomfort but I think it is not worth it. I took it this morning and for the first time got a burn in my stomach that is still there after three hours.
I have two areas in my stomach causing problems, one in my lower stomach that burns sometimes, also behind my breastbone that may be hiatal hernia, I dont know. We don't have health insurance so I have been trying to try different things. Ideas?

 
Old 12-22-2009, 09:09 AM   #2
Junior Member
(male)
 
Join Date: Dec 2009
Posts: 10
Snick1946 HB User
Re: Carafate making me fatigued

One other thing, I now am getting a burning in the areas affected. Probably some healing effect? I think I felt better before I started with this stuff.

 
Sponsors Lightbulb
   
Old 12-26-2009, 08:52 PM   #3
Senior Member
(female)
 
Join Date: Oct 2009
Location: Indiana
Posts: 234
marigoldgirl81 HB Usermarigoldgirl81 HB User
Re: Carafate making me fatigued

i started this stuff last night and i am DREADING the next pill, i feel a little less burning in my throat and it feels good to know something is covering those ulcers but still constant reflux episodes but i am sooo tired, out of it, hard to remember things and very dizzy. I want to continue this medicine badly but i feel really awful on it.

Are you still taking it? Have your side effects improved?

 
Old 12-27-2009, 09:08 AM   #4
Junior Member
(male)
 
Join Date: Dec 2009
Posts: 10
Snick1946 HB User
Re: Carafate making me fatigued

I have stopped taking this after 4 days. In addition to the fatigue I was also unable to sleep and was getting nausea. This stuff is horrible- the manufacturer must have a good PR department because none of the information available to the pharmacist I had or even on most on line sites tells prospective users about these side effects. My pharmacist was asked directly if it caused drowsiness and said no. When I called back with the side effects I got someone else who said I couldnt be having this from the Carafate and I explained yes I am- it's the only new med I was taking. Officially, about .5 of 1% of persons taking it have these side effects, my guess is it's much, much higher.
For the few days I took it I think it helped speed up the healing process. I called my doctor and left a message I was discontinuing. I then downloaded a good ulcer diet from the web and have been following that the last 3 days and my stomach has been pain free. Try eating red delicous apples after eating; I am also avoiding whole milk products, had been eating cream soups with the idea they'd be good for my stomach- they weren't.
You have a reflux problem and mine is a nagging stomach ulcer. I think this is a cure that is worse than the problem for some of us. Best of luck and I felt it's be nice for you to know that others have had this same experience.

 
Old 01-04-2010, 06:23 PM   #5
Senior Member
(female)
 
Join Date: Oct 2009
Location: Indiana
Posts: 234
marigoldgirl81 HB Usermarigoldgirl81 HB User
Re: Carafate making me fatigued

thank-you...i discontinued also, i had many of the same symptoms you did and as bad as i need to be on it i could not handle the side effects. That was absolutely AWFUL the way i felt. I have been taking dgl licorice to help heal my erosions and ulcers...we'll see, no side effects after a week (knock on wood).

 
Old 01-05-2010, 10:28 AM   #6
Junior Member
(male)
 
Join Date: Dec 2009
Posts: 10
Snick1946 HB User
Re: Carafate making me fatigued

I have for the past week or so been taking Slippery Elm capsules- 4 at a time between meals with warm water. They coat the stomach like the Carafate without the bad effects. Feel 100% better and may be healing this thing. I also notice that anti-gas products such as Gas-ex help for some reason, not sure why. Am on a restricted diet of no fried foods, etc.
One other thing I noticed is that hot/warm liquids tend to set off my symptoms. Not easy to avoid this time of year. I am off coffee of course but tea for some reason doesnt bother me. So I drink a couple glasses of iced tea to get going mornings.
What did your doctor or pharmacist say if you told them about the side effects? None of them will admit to any of this sort of thing. Best of luck!

 
Old 01-05-2010, 06:44 PM   #7
Senior Member
(female)
 
Join Date: Oct 2009
Location: Indiana
Posts: 234
marigoldgirl81 HB Usermarigoldgirl81 HB User
Re: Carafate making me fatigued

you know what, i haven't even told the dr yet :/ I am so dr'd out at the moment and all of their drugs and i'm sure they would tell me, "oh, you seem to get all of the odd reactions to drugs"...blah, blah.

Slippery elm? I am going to check this out, i need immediate help for ulcers. I forgot my acupuncturist mentioned this awhile back with a list of others and i've been slowly trying them. Thanks

 
Old 01-19-2012, 05:29 PM   #8
Member
(female)
 
Join Date: Jan 2012
Location: Leesburg, VA
Posts: 55
dany1982 HB Userdany1982 HB User
Re: Carafate making me fatigued

I have been desperately looking for side effects of carafate.
It definitely helps with the burn on my esophagus, but the side effects are just horrible. Muscle twitches, presure behind my head, cold feeling in my brain, dizziness, difficulty concentrating and the worst is insomnia. I thought at first it was anxiety, but when none of the anxiety medicine worked and also my ability to go to sleep easy, went away. I stopped it for a week, and after a couple of days I was able to sleep a few hours a night, but with horrendous vivid dreams. After a week the burning in the esophagus came back, and my doctor said to give carafate a second try. Today is the fourth day and the side effects are the same and are insupportable. Anybody had this horrible side effects, and how long did they lasted? Will I ever be able to get my sleep back. My doctor gave me ambien to help me with my sleep and said to continue the carafate, but after reading that it has a lot of aluminum and the side effects of aluminum to the nervous system, I'm very scared to continue it.
I also had allergic reactions to ppis (protonix, prevacid, prilosec) zantac, pepcid. I'm currently trying aciphex and this doesn't work I'll try nexium. I'm desperate, I don't know what to do anymore, the burning in my esophagus is constant and insupportable. I have tried aloe vera juice and gel, dgl licorece, manuka honey, slippery elm and mashmallow tea, but nothing helps with the burn. I'm desperate, I'm honestly thinking of a feeding tube, to get my esophagus healed. Any ideas, of what else I can do? My doctor can not believe that I have all this side effects. I started crying today in his office.

 
Old 05-31-2012, 06:08 AM   #9
Junior Member
(female)
 
Sleepwalk's Avatar
 
Join Date: Oct 2011
Location: Oklahoma
Posts: 29
Sleepwalk HB User
Re: Carafate making me fatigued

I've had Nissen Fundopliction for GERD (2011) and still bad problems persisted. I became dryer throughout my body including my esophagus and had more pain than before the surgery. I gradually lost energy and strength, appetite and taste and saw a rheumatologist. He thinks I have Sjogren's Syndrome an autoimmune disorder where your body turns on the mucous producing glands and you kind of begin to dry up all over without medication. I tested negative in two blood tests for the disorder and only yesterday had a biopsy of the salivary glands in my mouth. Carafate burns my esophagus and throat so much that the pain is unbearable. Has burned for the last 12 years every time my GI would prescribe it to me. He doesn't understand and neither do I. I'm wondering if it has something to do with the yet undiagnosed Sjogren's or other autoimmune condition. Anyone?

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
anyone take carafate? susieq14 Digestive Disorders 13 08-18-2010 01:00 PM
Bile reflux: Carafate & nausea Microsludge Digestive Disorders 3 03-15-2010 07:22 AM
Carafate/Sucralfate Liquid VS Pill? Texagrl Acid Reflux / GERD 6 12-23-2009 07:56 PM
Sucralfate/Carafate? Scotty1Time Digestive Disorders 2 10-28-2007 11:05 PM
On carafate one day...off the next tlily Acid Reflux / GERD 0 07-28-2006 03:03 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



janewhite1 (20), bluepumkin (18), solofelix (15), Harry (13), Titchou (8), flipfleury (8), MountainReader (7), ladybud (7), jmarple (6), rufous57 (5)

Site Wide Totals

teteri66 (1136), MSJayhawk (941), Apollo123 (855), janewhite1 (823), Titchou (769), Gabriel (743), ladybud (667), sammy64 (666), midwest1 (654), BlueSkies14 (610)



All times are GMT -7. The time now is 06:09 AM.



Site owned and operated by HealthBoards.com™
Copyright and Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!